Oklahoma, 2014Damaging Wind in Oklahoma, October 2, 2014
October 2, 2014 · NWS SHV · 1 event in 1 county or zone
A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment. Strong unidirectional deep layer shear resulted in the convection eventually taking on the shape of a squall line which raced through the region producing widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 2, 2:33 PM CST, 2 hours earlier.
Area forecast discussion, Oct 2, 2:33 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT THU OCT 2 2014
.DISCUSSION...
BIG STORY OF THIS FCST CYCLE CONTINUES TO BE THE PENDING SEVERE
WEATHER EVENT EXPECTED TO UNFOLD THIS AFTERNOON/TONIGHT. SHORTWAVE
CONTINUES TO DIG EWD INTO N TX...AND RIGOROUS CONVECTION IS ALREADY
ONGOING ACROSS N TX/CENTRAL OK. THIS WILL QUICKLY PIVOT EWD THIS
AFTERNOON/EVENING INTO OUR NWRN AREAS...AND EVENTUALLY ACROSS THE
ENTIRE REGION BY EARLY FRIDAY MORNING. SEVERE THUNDERSTORM WATCH
518 REMAINS IN EFFECT FOR PARTS OF E TX/SE OK THROUGH 02Z...WITH
MORE WATCHES LIKELY TO COME DOWNSTREAM. SETUP FOR SEVERE
THUNDERSTORMS CONTINUES TO TAKE SHAPE...AS TODAY'S SCT CONVECTION
HAS DONE LITTLE TO AFFECT THE OVERALL AMPLE INSTABILITY ACROSS THE
REGION. CONSIDERING THE POTENT UPPER LEVEL SUPPORT IN THE
SHORTWAVE...THE STRONG SURFACE FORCING WITH THE FRONT...SUFFICIENT
/ALTHOUGH MOSTLY UNIDIRECTIONAL/ SHEAR...AND AMPLE INSTABILITY...
WE SHOULD SEE A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. GREATEST
THREATS CONTINUE TO BE DAMAGING STRAIGHT-LINE WINDS AND LARGE
HAIL. AS ALWAYS...CANNOT RULE OUT AN ISOLD TORNADO OR TWO. LATEST
MODEL RUNS SHOWING GOOD AGREEMENT WITH RESPECT TO TIMING OF THE
FRONT/SQUALL LINE...AND THE RAPID EWD PROGRESSION SHOULD KEEP ANY
FLOODING THREAT AT BAY.
CONVECTION WILL CLEAR THE REGION FOR THE MOST PART BY FRIDAY
MORNING...WITH SKIES QUICKLY CLEARING AND COOLER TEMPS OVERTAKING
THE REGION. BELOW NORMAL TEMPS ARE EXPECTED TO HOLD ON THROUGH
MUCH OF THE WEEKEND...BEFORE WARMING UP TO NEAR AND ABOVE NORMAL
BY MIDWEEK. ANOTHER COLD FRONT PROGGED TO MOVE THROUGH THE REGION
DURING TUESDAY MAY BRING SOME ADDITIONAL CHANCES FOR RAIN...BUT
NOT MUCH OF A COOL-DOWN. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 79 49 76 50 / 90 10 0 0 0
MLU 68 81 47 74 48 / 70 20 0 0 0
DEQ 56 75 39 71 44 / 90 10 0 0 0
TXK 59 76 44 72 50 / 90 10 0 0 0
ELD 63 79 43 72 45 / 90 10 0 0 0
TYR 59 80 49 77 53 / 90 10 0 0 0
GGG 61 80 47 77 48 / 90 10 0 0 0
LFK 66 83 52 79 52 / 90 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
12
Hazardous weather outlook, Oct 2, 10:10 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 AM CDT THU OCT 2 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1110 AM CDT THU OCT 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER TODAY
AS THE HEAT AND INSTABILITY CONTINUE TO BUILD AHEAD OF A STRONG
COLD FRONT. BY LATER THIS EVENING AND OVERNIGHT...THE COLD FRONT
WILL RACE RAPIDLY ACROSS THE FOUR STATE REGION WITH SHOWERS AND
THUNDERSTORMS LIKELY AREA WIDE. SOME OF THESE STORMS MAY BE STRONG
TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL. HOWEVER...THE POSSIBILITY OF A FEW ISOLATED
TORNADOES CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION WITH
A WEAK COLD FRONT BY THE EARLY TO MIDDLE PART OF NEXT WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED THROUGH TONIGHT.
12
In the hours before
Special weather statement, Oct 2, 4:23 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT THU OCT 2 2014
LAZ001-002-TXZ138-151-022315-
BOSSIER-CADDO-HARRISON-PANOLA-
523 PM CDT THU OCT 2 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...
IN NORTHWEST LOUISIANA...
CADDO AND BOSSIER...
IN NORTHEAST TEXAS...
HARRISON AND PANOLA...
INCLUDING THE FOLLOWING LOCATIONS...
BLANCHARD...BOSSIER CITY...GREENWOOD...SHREVEPORT...ELYSIAN
FIELDS AND WASKOM...
AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ELYSIAN FIELDS...OR 14 MILES
SOUTHEAST OF MARSHALL...MOVING EAST AT 35 MPH. THIS STORM WILL ENTER
WESTERN SHREVEPORT BY AROUND 545 PM.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
VIIThunderstorm Wind, McCurtain
- When
- October 2, 4:33 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.030, -94.740
Numerous trees were downed in Broken Bow, Oklahoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, October 2, 20141 death · 2 injured · $1.4 million · EF1 · 66 events
- Hail and Damaging Winds in Texas, October 2, 20143 injured · $443,000 · 1.75 in hail · 88 events
- Hail and Damaging Winds in Kansas, October 2, 2014$23 million · 1.75 in hail · 5 events
- Tornadoes and Damaging Winds in Kentucky, October 2 to 3, 2014$297,000 · EF1 · 7 events
- Hail and Damaging Winds in Oklahoma, October 2, 2014$111,000 · 3 in hail · 32 events
- Damaging Winds and Lightning Strike in Texas, October 2, 2014$105,000 · 65 kt wind · 24 events
- High Wind in Alaska, October 2 to 3, 2014$250,000 · 56 kt wind · 1 event
- Damaging Winds and Lightning Strike in Louisiana, October 2, 2014$50,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, October 2 to 3, 2014$38,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Arkansas, October 2, 2014$22,000 · 1.25 in hail · 10 events
- Flash Flood and Hail in Missouri, October 2, 20141 in hail · 11 events
- Damaging Winds in Arkansas, October 2, 201457 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541351.